Utah, 2012Winter Storm and High Wind in Utah, March 17 to 20, 2012
March 17 to 20, 2012 · NWS SLC · 12 events in 11 counties and zones
A cold, moist, and slow-moving Pacific storm system entered Utah on March 17th, with the impacts of the storm lingering into March 20th. The storm brought strong, gusty winds to many of the valley locations across Utah on May 17th, then brought heavy snow to Utah's mountains the 18th through the 20th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold, moist, and slow-moving Pacific storm system entered Utah on March 17th, with the impacts of the storm lingering into March 20th. The storm brought strong, gusty winds to many of the valley locations across Utah on May 17th, then brought heavy snow to Utah's mountains the 18th through the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 16, 9:02 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 16, 9:02 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1002 PM MDT FRI MAR 16 2012
.SYNOPSIS...A MILD SOUTHWEST FLOW WILL PREVAIL ACROSS MUCH OF THE
GREAT BASIN THROUGH MIDDAY SATURDAY. A LARGE AND COLD PACIFIC
STORM WILL MOVE INTO THE AREA LATE SATURDAY AND REMAIN THROUGH
MONDAY NIGHT.
&&
.DISCUSSION...SOUTHWEST FLOW REMAINS IN PLACE ACROSS THE EASTERN
GREAT BASIN THIS EVENING. WEAK DISTURBANCES EMBEDDED IN THIS FLOW
HAS KEPT SOME MOISTURE ACROSS NORTHWEST UTAH...WHICH HAS RESULTED IN
GENERALLY LIGHT PRECIPITATION OR VIRGA ACROSS THE AREA.
OTHERWISE...THE MAIN FEATURE OF NOTE ON EVENING WATER VAPOR IMAGERY
WOULD BE THE UPSTREAM TROUGH THAT IS CARVING SOUTH AS IT APPROACHES
THE WEST COAST. THIS STORM SYSTEM IS STILL EXPECTED TO BRING MUCH
COOLER AND WET CONDITIONS TO THE AREA LATE TOMORROW THROUGH THE
EARLY PART OF NEXT WEEK.
AS THE STORM SYSTEM APPROACHES THE AREA...A DEEPENING SURFACE LOW
TRACKING ACROSS NEVADA WILL RESULT IN SIGNIFICANT PRESSURE FALLS
ACROSS NORTHWEST UTAH. THIS WILL PRODUCE A TIGHTENING GRADIENT WHICH
WILL IN TURN LEAD TO STRONG WINDS AHEAD OF THE COLD FRONT. COUPLED
WITH 700MB WINDS 45-55KT...MUCH OF WHICH SHOULD MIX
DOWN...ESPECIALLY IN THE CENTRAL AND SOUTH...AND THE INGREDIENTS ARE
STILL IN PLACE FOR A HIGH WIND EVENT TOMORROW. EXPECT WINDS TO RAMP
UP FAIRLY QUICKLY TOMORROW MORNING WITH THE STRONGEST WINDS FROM
AROUND MIDDAY THROUGH THE EARLY EVENING HOURS.
PRECIPITATION SHOULD REMAIN ACROSS NORTHWEST AND FAR WESTERN UTAH
FOR THE MOST PART TOMORROW...THEN BECOME MORE WIDESPREAD TOMORROW
EVENING AND OVERNIGHT AS A COLD FRONT MOVES FROM WEST TO EAST ACROSS
THE STATE. HOWEVER...THE MOST INTENSE PRECIPITATION WITH THE FRONT
WILL BE ACROSS SOUTHERN UTAH. SNOW LEVELS WILL LOWER BEHIND THE COLD
FRONT AND MAY REACH THE 4500FT LEVEL BY SUNDAY MORNING. THERE MAY BE
A BRIEF BREAK IN PRECIPITATION BEHIND THE FRONTAL BAND...BUT WITH
THIS BEING A COLD AND SLOW-MOVING STORM SYSTEM WITH SEVERAL EMBEDDED
WAVES...EXPECT SHOWERS TO FILL IN AGAIN ACROSS A LARGE PORTION OF
THE AREA DURING THE DAY ON SUNDAY AND INTO MONDAY. SNOW LEVELS WILL
CONTINUE TO FALL AND LOOKS TO EVENTUALLY REACH 3500FT SUNDAY NIGHT
AND MONDAY. THE TRACK OF THE STORM WILL MAINTAIN A MODERATE
SOUTHWESTERLY FLOW THROUGH SUNDAY...SO SOUTH-FACING SLOPES WILL BE
MORE FAVORED DURING THIS TIME. THE FLOW ALOFT WILL THEN SWITCH TO
NORTHWESTERLY SUNDAY NIGHT AS THE TROUGH AXIS PASSES THROUGH.
THE STORM SYSTEM FINALLY EXITS THE AREA ON TUESDAY. FAIRLY STRONG
WARM ADVECTION WILL FOLLOW ON TUESDAY NIGHT BEFORE A WARM SOUTHWEST
FLOW SETTLES OVER THE AREA ONCE AGAIN WEDNESDAY THROUGH THE END OF
NEXT WEEK.
UPDATED TO INCREASE WINDS TONIGHT AND EARLY TOMORROW MORNING FOR
SOME ZONES AND TO INTRODUCE SOME GUST WORDING INTO THE ZFP FOR
TOMORROW. ALSO MADE VERY MINOR ADJUSTMENTS TO POP AND TEMPERATURES
FOR THE REST OF THE NIGHT.
&&
.AVIATION...SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THE OVERNIGHT HOURS AND INTO SATURDAY MORNING.
GUSTS UP TO 25 MPH OVERNIGHT WILL INCREASE TO 40 TO 50 MPH WITH
GUSTS OVER 60 MPH POSSIBLE DURING THE AFTERNOON AND EVENING.
RAIN SHOWERS WILL CONTINUE ACROSS THE VICINITY OF THE AIRPORT
OVERNIGHT. CEILINGS MAY FALL TO NEAR 7000 FEET NEAR SHOWERS THROUGH
12Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 10 AM TO 11 PM MDT SATURDAY FOR
UTZ013-020-021.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
ABOVE 5000 FEET FOR UTZ013-016-019>021.
WIND ADVISORY FROM 10 AM TO 11 PM MDT SATURDAY FOR
UTZ007>010-517-518.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR UTZ006-007-009-010.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY EVENING
FOR UTZ008.
HIGH WIND WARNING FROM 10 AM TO 11 PM MDT SATURDAY FOR
UTZ002>005-014>016-019.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR UTZ517-518.
WY...NONE.
&&
CHENG/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Mar 16, 3:39 PM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT FRI MAR 16 2012
UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
439 PM MDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
LOCAL GUSTY WINDS WILL CONTINUE IN THE VALLEYS WITH LOCALLY STRONG
GUSTS OVER THE MOUNTAIN RIDGES OVERNIGHT. WINDS WILL INCREASE
TOWARDS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LARGE COLD SPRING STORM WILL CROSS THE REGION THIS WEEKEND
INTO EARLY NEXT WEEK.
STRONG SOUTH WINDS ARE EXPECTED SATURDAY AND SATURDAY EVENING
ACROSS MOST OF THE OUTLOOK AREA AHEAD OF THE COLD FRONT.
RAIN AND SNOW WILL ACCOMPANY THE COLD FRONT SATURDAY NIGHT AND
SUNDAY WITH PRECIPITATION CHANGING TO SNOW IN THE WESTERN VALLEYS
ON SUNDAY.
SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS ALL OF THE MOUNTAINS AND
ABOVE ABOUT 5000 FEET IN THE SOUTH SATURDAY NIGHT AND SUNDAY.
ACCUMULATING SNOW IS POSSIBLE AGAIN ACROSS THE MOUNTAINS AND
WESTERN VALLEYS LATE SUNDAY THROUGH MONDAY EVENING.
A WARM FRONT COULD BRING ADDITIONAL SNOW TO THE NORTHERN MOUNTAINS
AND FAR NORTHERN VALLEYS TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Wasatch Mountains I-80 North
- When
- March 17, 12:00 AM MST to 5:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 76 kt (87 mph) estimated gust
- Reported by
- Mesonet
The Snowbasin-Straw Top sensor recorded strong wind gusts for several hours, with a maximum gust of 87 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 17, 5:05 AM MST to 6:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts across the Great Salt Lake Desert included 73 mph at Camel Back Mountain, 71 mph at Upper Cedar Mountain, 68 mph at Diddle Knoll, 66 mph at Promontory Point, 64 mph at Causeway and West Salt Flats, and 62 mph at Hat Island.
High Wind, Southwest Utah
- When
- March 17, 7:05 AM MST to 2:45 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Maximum wind gusts of 60 mph were recorded at both the Cedar City ASOS and the Milford ASOS.
High Wind, Salt Lake and Tooele Valleys
- When
- March 17, 9:45 AM MST to 6:45 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts across the Salt Lake and Tooele Valleys included 68 mph at South Mountain, 62 mph at Vernon Hill, 61 mph a Flight Park South, 60 mph at the Lake Point at I-80 sensor, and 58 mph at Stockton Bar.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 17, 2:00 PM MST to March 20, 4:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Snowfall totals across the Wasatch Mountains south of Interstate 80 were impressive, with storm totals of 50 inches of snow at Alta Ski Lifts, 45 inches at the crest of Brighton Resort, 37 inches at Sundance Resort, 35 inches at Snowbird Ski and Summer Resort, 29 inches at Provo Canyon, 27 inches at Canyons, and 25 inches at Solitude Mountain Resort.
High Wind, Northern Wasatch Front
- When
- March 17, 2:47 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Riverside UDOT sensor recorded a maximum wind gust of 59 mph.
High Wind, Southern Wasatch Front
- When
- March 17, 3:30 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The Eyring Science Center sensor recorded a maximum wind gust of 58 mph.
High Wind, West Central Utah
- When
- March 17, 4:20 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The US-6 at Eureka sensor recorded a maximum wind gust of 59 mph.
Winter Storm, Southern Mountains
- When
- March 17, 6:00 PM MST to March 20, 4:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kolob SNOTEL received 3.90 inches of liquid equivalent precipitation, or approximately 43 inches of new snow.
Winter Storm, Western Uinta Mountains
- When
- March 17, 6:00 PM MST to March 20, 5:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Five Points Lake SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 31 inches of new snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- March 18, 12:00 AM MST to March 20, 6:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Snowbasin Resort received a storm total of 16 inches new snow at their mid-bowl location. In addition, the Ben Lomond Peak SNOTEL received 2.30 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- March 18, 3:00 AM MST to March 20, 4:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Indian Canyon SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 21 inches of new snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind and Heavy Rain in California, March 17 to 18, 20121 death · $57,000 · 3 events
- Heat in Vermont, March 17 to 22, 2012$9.7 million · 16 events
- Heat in New York, March 17 to 22, 2012$2.1 million · 9 events
- Hail and Damaging Wind in South Carolina, March 17, 2012$403,000 · 1 in hail · 3 events
- Heat in New York, March 17 to 23, 201218 events
- Flood and Hail in Illinois, March 17, 2012$5,000 · 1 in hail · 15 events
- Winter Storm and Flood in California, March 17 to 19, 2012$2,000 · 65 kt wind · 12 events
- Heavy Snow in Montana, March 17 to 19, 201211 events
- Flash Flooding and Hail in Missouri, March 17, 20121 in hail · 10 events
- Lightning Strike in South Carolina, March 17, 2012$15,000 · 1 event
- Heavy Snow and High Wind in Arizona, March 17 to 19, 201254 kt wind · 9 events
- Heat in Pennsylvania, March 17 to 23, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371835, 371839, 371841, 371837, 372199, 371836, 371838, 371840, 372197, 372201, 372198, 372202.